Alert archive / New Mexico / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 86, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 1, 2024, 5:46 PM MDT for Chaves County, New Mexico. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 1, 2024, 5:46 PM MDT (23:46 UTC)
- Expired
- Jun 1, 2024, 6:20 PM MDT
- In force
- 34 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Chaves County, NM
The radar
The Holloman AFB radar (KHDX), 157 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 1, 2:58 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 11.8 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 5691 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 5:27 PM MDT, 19 minutes earlier.
Area forecast discussion, Jun 1, 5:27 PM MDT, 19 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 527 PM MDT Sat Jun 1 2024 ...New AVIATION... .SYNOPSIS... Issued at 224 PM MDT Sat Jun 1 2024 Strong to severe storms are expected again today east of the central mountain chain, with a few gusty showers and storms in the central portion of the state as well. Drier air enters from the west today, allowing dry weather to prevail Sunday evening through at least the middle of next week. During this timeframe, temperatures will soar to the highest values of the season thus far and potentially threaten a few record highs. Isolated showers and storms are possible over the high terrain around the end of the week as above average temperatures persist. && .SHORT TERM... (This evening through Sunday night) Issued at 224 PM MDT Sat Jun 1 2024 Upper ridge will effectively breakdown with the approach of a weak shortwave trough tonight. Whatever lingering convection remains in eastern NM will be pushed into TX as robust scouring of moisture takes place behind it. A dramatic reduction in moisture overnight is expected across much of the CWA, with several locales seeing 10 to 30 percent less in maximum RH values. Minimum temps will trend similar to the previous night. The shortwave trough broadens in its trek Sunday morning as it wobbles eastward. Dry west to southwest sfc winds will prevail in the afternoon, becoming breezy across portions of eastern NM. An exceptionally parched atmosphere will lead to Chapstick Advisory level dryness, with most areas seeing minimum humidity below 10 percent. High temperatures across the central mts and eastward will see a few to several degrees of warmth thanks to the compressional warming of those breezy downslope winds. Most areas west of the central mts will see a few degrees of cooling. Moderated conditions are expected Sunday night. && .LONG TERM... (Monday through Friday) Issued at 224 PM MDT Sat Jun 1 2024 A weak shortwave will graze the state on Monday, with little in the way of sensible weather impacts other than an uptick in wind speeds across the east and a few high clouds. There is high confidence that ridging will continue to amplify over the Great Basin early next week, placing dry northwesterly flow over New Mexico. The downsloping wind across the east will help temperatures soar to the highest values of the season with at least 105F looking increasingly likely in Roswell on Tuesday. Locations as far north as I-40 in eastern NM could see there first 100F day of the year too. Then, model guidance begins to diverge around the middle of next week. The deterministic EC and many EC ensemble members are favoring the ridge amplifying over British Colombia, with a cut-off low to the west of the Baja Peninsula. Meanwhile, the deterministic GFS and most GEFS ensemble members show a ridge slowly sliding off to the east and moving directly over the Intermountain West. While both solutions would imply hot weather with above average temperatures areawide, 500mb heights would be higher with the GEFS solution and could result in record high temps. The NBM is showing a 13% chance that Roswell reaches 110F on Thursday and a 58% chance that Socorro reaches 100F for the first time this year. While this scenario would be hotter, it could also involve some moisture sneaking up under the ridge, increasing dewpoints and sparking a few showers and storms. Most of the moisture would be in the mid-levels so it looks like it would be a mix of dry and wet storms in the absence of a more potent surge of moisture behind a backdoor front. The amplified ridge over British Colombia and the Pacific Northwest would likely be drier for most of the state, per cluster analysis QPF, but would increase the chance of a backdoor front intruding from the northeast, painting a cooler and wetter picture for the northeast and east-central plains late next week and over the weekend. && .AVIATION... (00Z TAFS) Issued at 445 PM MDT Sat Jun 1 2024 Isolated storms moving east or northeast across eastern NM are forecast to diminish this evening, but may impact KROW briefly with gusty winds prior to 03Z. Otherwise, VFR conditions prevail and are forecast to persist with a potential exception across the eastern plains overnight, where areas of low stratus may develop. Forecast confidence too low to include in KTCC or KROW TAFs at this time. Gusty south-southwest winds will gradually diminish this evening and then redevelop late Sunday morning. && .FIRE WEATHER... Issued at 224 PM MDT Sat Jun 1 2024 Considerable drying expected tonight into Sunday, with overnight recoveries seeing a reduction of as much as 10 to 30 percent. This will lead to exceptionally low min RH Sunday, with widespread single digit RH persisting for over 6 hrs. West to southwest winds will increase, with breezy to locally windy conditions possible across the northeast highlands and their adjacent plains. This will create the potential for critical fire weather conditions across the aforementioned zones in the afternoon. Currently, fuels seem to be the limiting factor with a majority of the area seeing improvement over the last few days from wetting rainfall. Elsewhere, elevated to near-critical conditions will exist due to the extreme dryness. Winds will trend lighter moving into Monday, keeping critical fire weather conditions at bay, but low humidity will persist. Temperatures will trend warmer through the work week but a backdoor cold front may offer some cooling to eastern New Mexico Tuesday night into Wednesday. All areas will see a modest increase in min RH Wednesday through the end of the week. Showers and thunderstorms reenter the forecast on Thursday into Friday, favoring the high terrain. && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 50 87 49 89 / 0 0 0 0 Dulce........................... 40 82 39 84 / 0 0 0 0 Cuba............................ 47 82 46 84 / 0 0 0 0 Gallup.......................... 40 83 40 85 / 0 0 0 0 El Morro........................ 46 78 45 80 / 0 0 0 0 Grants.......................... 43 84 43 86 / 0 0 0 0 Quemado......................... 46 82 45 84 / 0 0 0 0 Magdalena....................... 54 85 53 86 / 0 0 0 0 Datil........................... 49 82 48 83 / 0 0 0 0 Reserve......................... 39 86 39 88 / 0 0 0 0 Glenwood........................ 55 91 54 91 / 0 0 0 0 Chama........................... 41 76 41 78 / 0 0 0 0 Los Alamos...................... 56 81 55 82 / 0 0 0 0 Pecos........................... 49 84 50 86 / 0 0 0 0 Cerro/Questa.................... 43 78 42 79 / 0 0 0 0 Red River....................... 40 70 40 72 / 0 0 0 0 Angel Fire...................... 35 76 33 77 / 0 0 0 0 Taos............................ 44 84 42 85 / 0 0 0 0 Mora............................ 44 80 47 82 / 0 0 0 0 Espanola........................ 53 89 52 91 / 0 0 0 0 Santa Fe........................ 54 83 54 85 / 0 0 0 0 Santa Fe Airport................ 52 87 51 89 / 0 0 0 0 Albuquerque Foothills........... 60 88 59 89 / 0 0 0 0 Albuquerque Heights............. 59 89 58 91 / 0 0 0 0 Albuquerque Valley.............. 57 92 57 93 / 0 0 0 0 Albuquerque West Mesa........... 59 91 58 92 / 0 0 0 0 Belen........................... 54 92 54 93 / 0 0 0 0 Bernalillo...................... 59 91 57 92 / 0 0 0 0 Bosque Farms.................... 54 92 54 93 / 0 0 0 0 Corrales........................ 57 91 56 92 / 0 0 0 0 Los Lunas....................... 54 92 54 93 / 0 0 0 0 Placitas........................ 59 87 58 88 / 0 0 0 0 Rio Rancho...................... 59 90 58 91 / 0 0 0 0 Socorro......................... 59 95 58 96 / 0 0 0 0 Sandia Park/Cedar Crest......... 56 82 54 83 / 0 0 0 0 Tijeras......................... 55 84 54 85 / 0 0 0 0 Edgewood........................ 53 84 53 86 / 0 0 0 0 Moriarty/Estancia............... 47 86 48 88 / 0 0 0 0 Clines Corners.................. 50 82 50 84 / 0 0 0 0 Mountainair..................... 53 85 53 85 / 0 0 0 0 Gran Quivira.................... 50 85 51 86 / 0 0 0 0 Carrizozo....................... 56 89 58 89 / 0 0 0 0 Ruidoso......................... 54 83 54 84 / 5 0 0 0 Capulin......................... 49 83 50 84 / 20 5 0 5 Raton........................... 46 87 47 89 / 10 0 0 0 Springer........................ 47 88 48 89 / 10 0 0 0 Las Vegas....................... 48 83 50 86 / 5 0 0 0 Clayton......................... 56 90 56 90 / 20 10 0 5 Roy............................. 53 87 52 88 / 10 0 0 0 Conchas......................... 58 95 55 96 / 10 0 0 0 Santa Rosa...................... 57 91 58 92 / 5 0 0 0 Tucumcari....................... 59 95 56 95 / 10 0 0 0 Clovis.......................... 60 94 59 97 / 20 0 0 0 Portales........................ 59 96 57 99 / 20 0 0 0 Fort Sumner..................... 59 96 57 97 / 5 0 0 0 Roswell......................... 63 102 63 102 / 20 0 0 0 Picacho......................... 56 93 61 94 / 10 0 0 0 Elk............................. 54 90 57 92 / 5 0 0 0 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...12 LONG TERM....16 AVIATION...11
In the hours before
Special weather statement, Jun 1, 2:22 PM MDT, 3 hours 24 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
222 PM MDT Sat Jun 1 2024
NMZ215-227-012045-
East Slopes Sangre de Cristo Mountains-Johnson and Bartlett Mesas
Including Raton Pass-
222 PM MDT Sat Jun 1 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN COLFAX COUNTY
THROUGH 245 PM MDT...
At 221 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles south of Stonewall, or 30 miles west of Raton, moving southeast
at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Vermejo Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern New Mexico.
&&
LAT...LON 3686 10514 3697 10495 3685 10467 3667 10501
TIME...MOT...LOC 2021Z 323DEG 7KT 3687 10500
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
16/11Special weather statement, Jun 1, 3:41 PM MDT, 2 hours 5 minutes before
Special Weather Statement National Weather Service Albuquerque NM 341 PM MDT Sat Jun 1 2024 NMZ215-228-229-012215- Far Northeast Highlands-East Slopes Sangre de Cristo Mountains-Northeast Highlands- 341 PM MDT Sat Jun 1 2024 ...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN SAN MIGUEL AND SOUTH CENTRAL MORA COUNTIES THROUGH 415 PM MDT... At 340 PM MDT, trained weather spotters reported a strong thunderstorm over Sapello, or 13 miles north of Las Vegas, moving east at 20 mph. HAZARD...Nickel size hail. SOURCE...Trained weather spotters. IMPACT...Minor hail damage to vegetation is possible. Locations impacted include... Sapello and Manuelitas. This includes the following highways... State Road 94 between Mile Markers 1 and 2. State Road 266 between Mile Markers 0 and 2. State Road 518 between Mile Markers 6 and 17. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches your area, take shelter in a sturdy building. Torrential rainfall is also occurring with this storm and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3569 10532 3584 10527 3589 10502 3567 10505 TIME...MOT...LOC 2140Z 266DEG 16KT 3579 10522 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH 16/11
Special weather statement, Jun 1, 5:11 PM MDT, 35 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
511 PM MDT Sat Jun 1 2024
NMZ228-229-012345-
Far Northeast Highlands-Northeast Highlands-
511 PM MDT Sat Jun 1 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN SAN MIGUEL AND SOUTH
CENTRAL MORA COUNTIES THROUGH 545 PM MDT...
At 510 PM MDT, Doppler radar was tracking a strong thunderstorm over
Valmora, or 19 miles southwest of Wagon Mound, moving east at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Watrous, Valmora, Shoemaker, and Interstate 25 near Watrous.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
LAT...LON 3573 10502 3585 10499 3592 10477 3568 10479
TIME...MOT...LOC 2310Z 265DEG 13KT 3580 10495
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
16/11The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 6:05 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, De Baca, Guadalupe, Quay, Roosevelt | 40 min |
| May 31, 6:11 PM MDT | Areal Flood Advisory | ABQ | Curry, Roosevelt | 3 hr |
| May 31, 6:27 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, Quay, Union | 63 min |
| May 31, 6:32 PM MDT | Severe Thunderstorm Warning | ABQ | Roosevelt | 58 min |
| May 31, 6:35 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, De Baca, Quay, Roosevelt | 55 min |
| May 31, 7:03 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, Quay | 33 min |
| May 31, 7:08 PM MDT | Severe Thunderstorm Warning | ABQ | Roosevelt | 22 min |
| May 31, 7:31 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, Roosevelt | 37 min |
| May 31, 7:37 PM MDT | Severe Thunderstorm Warning | ABQ | Quay | 23 min |
| May 31, 7:42 PM MDT | Flash Flood Warning | ABQ | Roosevelt | 3 hr |
| Jun 1, 2:22 PM MDT | Special Weather Statement | ABQ | Colfax | 23 min |
| Jun 1, 3:41 PM MDT | Special Weather Statement | ABQ | Mora | 34 min |
| Jun 1, 5:11 PM MDT | Special Weather Statement | ABQ | Mora | 34 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.